Hail, Cherry
- When
- September 1, 5:35 PM CST
- Where
- Cherry County, 33.48 mi SSW of Merritt Res
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 42.220, -101.280
Golf ball size hail fell at a residence 17 miles NW of Mullen, NE.
Thunderstorms developed over South Dakota and northwest Nebraska, then pushed southeast through northern and central Nebraska. These storms intensified to produce very heavy rain, hail, and strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed over South Dakota and northwest Nebraska, then pushed southeast through northern and central Nebraska. These storms intensified to produce very heavy rain, hail, and strong winds. Hail up to golf ball size was observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 1, 5:26 PM CST, 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 626 PM CDT MON SEP 1 2014 .SYNOPSIS... ISSUED AT 321 PM CDT MON SEP 1 2014 AT 19Z...WATER VAPOR IMAGERY SHOWED A BROAD LONGWAVE TROUGH ACROSS THE CENTRAL PART OF THE COUNTRY...WITH AND EMBEDDED SHORTWAVE TROUGH MOVING OUT OF WYOMING AND INTO WESTERN NEBRASKA WITH SCATTERED THUNDERSTORM ACTIVITY ASSOCIATED WITH IT ACROSS EASTERN WYOMING...SOUTHWEST SOUTH DAKOTA AND NORTHWEST NEBRASKA. AT THE SURFACE...WEAK FLOW WAS OBSERVED WITH HIGH PRESSURE LOCATED OVER THE NORTHERN AND CENTRAL PLAINS. OFF AND ON SUNSHINE MOST PLACES HAS ALLOWED TEMPERATURES TO CLIMB INTO THE 70S...AS A COOL AIRMASS /850MB TEMPERATURES FROM 12Z SOUNDINGS AROUND 13C/ WAS SITUATED ACROSS THE REGION. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 321 PM CDT MON SEP 1 2014 THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING AS THE SHORTWAVE TROUGH TO THE WEST OF THE LOCAL AREA PROGRESSES EASTWARD. THE SHORTWAVE...ALONG WITH ADDITIONAL LARGE SCALE LIFT FROM THE AREA BEING ON THE LEFT EXIT REGION OF AN UPPER LEVEL JET STREAK MOVING INTO THE HIGH PLAINS FROM THE NORTHERN ROCKIES WILL COMBINE WITH MARGINAL INSTABILITY /IN THE FORM OF 1500 J/KG MU CAPE/ TO HELP THE DEVELOPMENT OF SHOWERS AND STORMS. LAPS SOUNDINGS AS OF 19Z SHOW THE BOUNDARY LAYER HAS MIXED OUT...CREATING STEEP LOW LEVEL LAPSE RATES ACROSS ALL OF WESTERN AND CENTRAL NEBRASKA...LEADING TO INVERTED-V TYPE SOUNDINGS. STORMS HAVE BEEN ON THE INCREASE IN COVERAGE OVER THE LAST HOUR...AND WILL EXPECT THIS ACTIVITY TO CONTINUE AND INCREASE OVER THE NEXT FEW HOURS. EFFECTIVE SHEAR ACROSS THE AREA IS MARGINAL...AT 25 TO 30KTS AND WITH MU CAPE ONLY ON THE ORDER OR 1000 TO 1500 J/KG...JUST NOT EXCITED ABOUT THE POTENTIAL FOR STRONG STORMS. IF AN ISOLATED CELL IS ABLE TO GET A MORE INTENSE UPDRAFT...COULD GET A PULSE TYPE STRONG TO SEVERE STORM WITH DAMAGING WINDS BEING THE MAIN THREAT. THE SHORTWAVE WILL PASS INTO EASTERN NEBRASKA AFTER MIDNIGHT AND WITH THE LARGE-SCALE FLOW TURNING TO SUBSIDENCE BEHIND THE WAVE AND WITH THE AREA MOVING INTO THE RIGHT EXIT REGION OF THE UPPER LEVEL JET STREAK...EXPECT SHOWERS AND STORMS TO EXIT THE LOCAL AREA SHORTLY AFTER MIDNIGHT. WITH SUBSIDENCE IN PLACE AND HIGH PRESSURE BUILDING IN AT THE SURFACE...SKIES ARE EXPECTED TO CLEAR BY MORNING AND WITH LIGHT WINDS...LOOKING AT ANOTHER CHILLY NIGHT ACROSS THE AREA. THE COOLER TEMPERATURES WILL BE ACROSS THE WESTERN SANDHILLS AND INTO VALLEYS ACROSS SOUTHWEST NEBRASKA WHERE SKIES WILL CLEAR EARLIER AND RADIATIONAL COOLING IS HIGHEST WITH THE SETTLING BOUNDARY LAYER AIR. LOOKING FOR LOWS IN THE 40S IN THESE AREAS...WITH LOW 50S ELSEWHERE. FOR TUESDAY...THE UPPER LEVEL FLOW STARTS TO BECOME MORE ZONAL...WHICH WILL START TO BRING WARMER AND MORE SEASONABLE AIR INTO THE REGION. A GENERAL LACK OF ANY SOURCE OF LIFT AND MOISTURE SHOULD LEAVE TUESDAY BEING A QUIET WEATHER DAY WITH MOSTLY CLEAR SKIES AND WARMING TEMPERATURES. FORECAST SOUNDINGS FROM THE NAM SHOW THE CLOSEST T/TD SPREAD OF 10C AROUND 700MB TUESDAY AFTERNOON WHICH SUGGESTS SUNNY SKIES. WITH THE INCREASE IN WARM AIR AS 850MB TEMPERATURES WARM BACK INTO THE 17-24C RANGE BY LATE TUESDAY AFTERNOON...EFFICIENT MIXING OF THE BOUNDARY LAYER WOULD SUGGEST HIGHS REACHING THE UPPER 70S THROUGH MID 80S. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 321 PM CDT MON SEP 1 2014 TUESDAY NIGHT THROUGH THURSDAY... WARM AIR ADVECTION WILL CONTINUE WEDNESDAY WITH AN EXPANSIVE THERMAL RIDGE ACROSS THE CENTRAL PLAINS. H85 TEMPS TO RANGE FROM 25 TO 30C. SOUTHERLY WINDS WILL BRING DEWPOINTS UP INTO THE MID/UPPER 60S EAST AND SOUTHEAST WHILE FALLING TO THE UPPER 40S/LOWER 50S NORTHWEST DURING THE AFTN. HIGHS FORECAST NEAR PREVIOUS FCST OF 92-95 DEGREES MOST LOCATIONS. UPPER FLOW ALSO BECOMES SOUTHWEST AS POSITIVELY TILTED TROUGH MOVES ACROSS SOUTHERN CANADA AND THE PAC NW. THIS WILL BRING A COLD FRONT INTO WESTERN NEBRASKA WEDNESDAY NIGHT. THIS NOW AGREED UPON BY ALL MODELS. THIS WILL BRING A COOLDOWN THURSDAY TO THE MID 70S NORTHWEST TO THE LOWER 80S FAR SOUTH. BREEZY NORTH WINDS 15 TO 30 MPH BEHIND THE FRONT. THURSDAY NIGHT THROUGH MONDAY... RELATIVELY COOL TEMPERATURES WILL PERSIST FRIDAY INTO SATURDAY AS HIGHS RANGE AROUND 70. A SLIGHT CHANCE FOR SHOWERS THURSDAY NIGHT INTO FRIDAY NIGHT. AN UPPER TROUGH WILL DROP INTO THE WESTERN CONUS AS A SURFACE TROUGH DEVELOP ALONG THE LEE OF THE ROCKIES. THIS WILL BRING A RETURN SOUTHERLY FLOW SUNDAY AND MONDAY WITH HIGHS WARMING TO THE MID/UPPER 70S SUNDAY UPPER 70S/LOWER 80S BY MONDAY. A DRY FORECAST SATURDAY THROUGH MONDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 626 PM CDT MON SEP 1 2014 AREAS OF THUNDERSTORMS WILL CONTINUE TO MOVE EAST/SOUTHEAST ACROSS WESTERN AND NORTH CENTRAL NEBRASKA LATE THIS EVENING. ACROSS THE NORTH...A BROAD AREA OF SHOWERS AND STORMS WILL STAY NEAR OR OVER KVTN THROUGH AT LEAST 02/02Z. FARTHER SOUTH...THE STORMS ARE MORE ISOLATED IN NATURE...HENCE VCTS AT KLBF. DRIER AIR WILL WORK INTO THE REGION OVERNIGHT WHICH SHOULD PREVENT ANY FOG OR STRATUS FORMATION. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...BROOKS SHORT TERM...BROOKS LONG TERM...ROBERG AVIATION...JACOBS/DS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 336 PM CDT MON SEP 1 2014 NEZ004>010-022>029-035>038-056>059-069>071-094-022045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 336 PM CDT MON SEP 1 2014 /236 PM MDT MON SEP 1 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THROUGH THIS EVENING ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. STORMS SOUTH OF HIGHWAYS 2 AND 91 WILL BE MORE ISOLATED...WITH SCATTERED TO WIDESPREAD ACTIVITY OVER NORTHERN NEBRASKA. STORMS WILL PROGRESS EASTWARD THROUGH THE EVENING AND SHOULD BE OUT OF THE WESTERN NEBRASKA AROUND MIDNIGHT. THERE IS POTENTIAL FOR A FEW THUNDERSTORMS TO PRODUCE STRONG OR DAMAGING WINDS...HOWEVER WIDESPREAD SEVERE STORMS ARE NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY NIGHT AND FRIDAY AS A STRONG COLD FRONT MOVES THROUGH THE AREA. AT THIS TIME WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) BROOKS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 555 PM CDT MON SEP 1 2014 NEZ005-094-012345- EASTERN CHERRY NE-WESTERN CHERRY NE- 455 PM MDT MON SEP 1 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 545 PM MDT/645 PM CDT/... AT 453 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20 MILES NORTH OF MULLEN...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BROWNLEE... HIGHWAY 97 CROSSING THE NORTH LOUP RIVER... HIGHWAY 97 CROSSING BIG CREEK... MARSH FLAT... THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 81 AND 94. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. JACOBS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 515 PM MDT MON SEP 1 2014 NEZ094-020000- WESTERN CHERRY NE- 515 PM MDT MON SEP 1 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHERRY COUNTY UNTIL 600 PM MDT... AT 513 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES NORTH OF WHITMAN...OR 27 MILES NORTHWEST OF MULLEN...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SPECKEL MEIR LAKE... SEVENMILE HILL... MARSH FLAT... THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 76 AND 88. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. JACOBS
The North Platte radar (KLNX), 65 km away, was scanning. The volume nearest the first event began at 23:34 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Golf ball size hail fell at a residence 17 miles NW of Mullen, NE.
Pea size hail and very heavy rain accompanied the damaging wind gusts as the storm moved through the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539043, 539044.